MAUDE Adverse Event Report: ILLUMINOSS MEDICAL INC. PHOTODYNAMIC BONE STABILIZATION SYSTEM; INTRAMEDULLARY FIXATION ROD

ILLUMINOSS MEDICAL INC. PHOTODYNAMIC BONE STABILIZATION SYSTEM; INTRAMEDULLARY FIXATION ROD
Catalog Number USSL-1700260
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/01/2024
Type of Reportable Event Malfunction
Event or Problem Description
A 17x260mm implant was implanted on (b)(6) 2024 in a impending pathologic fracture of the humerus.Five days later on (b)(6) 2024 the implant broke with no reported trauma by the user.A revision surgery was performed to plate the fracture.
 
Additional Manufacturer Narrative
A medical oversight review was held on (b)(6) 2024.Follow up questions were identified to further support the investigation including was the bone reamed and a request for intra operative x-rays.The root cause is still under investigation.
 
Event or Problem Description
A 17x260mm implant was implanted on (b)(4) 2024 in a impending pathologic fracture of the humerus.Five days later on (b)(6) 2024 the implant broke with no reported trauma by the user.A revision surgery was performed to plate the fracture.
 
Additional Manufacturer Narrative
Root cause investigation: medical oversight review: a medical oversight review was held on 18 july 2024 with the medical reviewer.Follow-up questions were identified to further support the investigation including was the bone reamed and a request for intra operative x-rays.After obtaining additional x-rays (pre-op and intra-op), a follow-up medical oversight review was held on 01 august 2024 with the medical reviewer, no additional information about if the bone was reamed was obtained.The complaint information and all x-rays were reviewed the medical reviewer observed the pre-op x-ray shows that at the fracture site there are breaks in the cortices in the entire lesion area, where the implant will not be supported by the bone in this area.As there is no connected cortex in this area, the implant is taking all the load at the fracture site.In addition, there was only one plane of intra- op x-ray provided, so it is unknown if there was a kink in the balloon that could further reduce the implant diameter and thus strength.Furthermore, the illuminoss team observed the diameter of the canal was less than 13mm in the intra-op x-ray.The intra operative x-rays were analyzed, and the diameter of the canal was measured just distal to the mallet and found to be about 8.6 mm in diameter (see attachment e).This canal diameter is less than the minimum 13mm canal diameter required to use the illuminoss without a plate in the humerus, because an implant less than 13mm in diameter does not have sufficient strength for standalone fixation.As the implant diameter did not meet the minimum size, the implant broke because it did not have the required diameter and thus strength to provide stabilization in this case.In addition, the lack of connected cortex at the fracture site allowed the implant to expand in diameter at the fracture site, then reduce in diameter at the distal end of the fracture due to the small diameter canal, and because there was no load sharing with the bone in this area, the implant broke at the distal end of the fracture where the implant diameter reduced.The medical oversight review team concluded the major cause of the implant failure was due to the canal diameter of less than 13mm in a case of standalone use in the humerus.Dhr review: the dhr of the device used in the procedure, 17x260mm implant lot 432053 was reviewed and found to be in specification at the time of manufacture and release.See attachment b for completed dhr review.Returned product evaluation: not available as the device remains implanted in the patient ifu review and potential for user error: the instructions for use (900356 rev x) states risks include "loosening, bonding, cracking, fracture, or mechanical failure of the components or loss of or inadequate fixation in bone attributable to delayed union, nonunion, insufficient quantity or quality of bone, markedly unstable comminuted fractures, or insufficient initial fixation", so this risk is captured in the labeling.The surgical technique guide for humerus, radius & ulna (900510 rev e) notes in the implant sizes section "note: in the humerus, a minimum canal diameter of 13 mm is required for stand-alone use of the implant as a load bearing indication.Utilize fda cleared plates in conjunction with the implant in those cases where the implant will not achieve 13mm in diameter in the area of fracture." the humerus canal is less than 13mm in diameter, resulting in an implant of less than 13mm in diameter.Therefore, the use of illuminoss implant in this situation is not per the instruction for use and the surgical technique guide and is off label use, and this use error caused the device failure.Conclusion: the root cause of the implant failure in this situation was due to an insufficient filled diameter for use as a stand along implant in the humerus (<13mm) which caused the implant to break.Other contributing factors include the lack of connected cortex at the fracture site which resulted in an area of the implant which there was no load sharing with the bone, and an area of the implant at the fracture site which went from a larger diameter to a smaller diameter due to the implant "bubbling" out at the fracture site, causing a stress riser.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
INTRAMEDULLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL INC.
993 waterman ave.
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL, INC.
993 waterman ave.
east providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave.
east providence, RI 02914
4017140008
MDR Report Key19790854
Report Number3006845464-2024-00014
Device Sequence Number19869874
Product Code QAD
UDI-Device IdentifierM986USSL17002600
UDI-PublicM986USSL17002600
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue NumberUSSL-1700260
Device Lot Number432053
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2024
Supplement Date Received by Manufacturer06/19/2024
Initial Report FDA Received Date07/22/2024
Supplement Report FDA Received Date08/15/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown